Yours of the 27th I have received. The two questions
you ask me therein I see are very important, and they
should be answered as fully as possible. I am sorry I
overlooked the matter in my report.
[Sidenote: =Amanitine and atropine=]
Before attempting an answer, it is well for me to note
right here that Mrs. B., the neighbor, did not eat very
much of the toadstool stew; Mrs. R. and Mr. F. each ate
about the same quantity--from one and one-half to two
platefuls. This is according to Faris's statement. But
the two fatal cases--Thomas R. and Mrs. F.--tried to see
which could eat the most, and consequently got their
full share of the poison. The cat mentioned before had
about a tablespoonful of the broth, and they tell me she
was very sick. Whether or not she died is not known.
Now as to the treatment by atropine, I think I can
approximate a pretty correct statement in reply to
your queries. Not knowing that atropine was considered
an antidote, I began its employment in the treatment
of these cases from the physiological knowledge I had
of the drug relative to its action in other diseases
in which there was heart-failure and embarrassed
respiration.
When I saw the U. S. Dispensatory suggested it, I
of course felt it my duty to use it, as I could find
nowhere anything else mentioned as an antidote. I feel
convinced that it was by means of the atropine that
I saved three of the five patients. Why do I think
so? Because whenever I would administer the remedy
the patient rallied, the pulse returned at the wrist,
the heart-sounds became stronger, and the respiration
increased in strength and fulness. What more conclusive
evidence do I want than this to show as to how the agent
was acting?
[Sidenote: =Administration of antidote=]
When I first saw the patients--twelve hours after the
ingestion of the poison--their symptoms were alike, one
suffering as much as the other (August 31). I began the
use of the alkaloid in the evening of the same day, when
I saw the powers of life giving way, the heart failing,
and the respiration becoming shallow. It was used in all
the cases as follows:
Mrs. B., 1/180, 1/90, 1/90, or 5/180, or 1/36 gr.
Mr. F., 1/180, 1/90, 1/90, 1/90, or 7/180 gr.
Mrs. R., 1/180, 1/90, 1/90, 1/90, or 7/180 gr.
Thos. R., 1/180, 1/90, 1/90, 1/90, 1/90, or 9/180, or
1/20 gr.
Mrs. F., 1/180, 1/90, 1/90, 1/90, 1/90, or 9/180, or
1/20 gr.
In accordance with the above formulæ the drug was
administered. I visited the patients at intervals of six
or eight hours, and at each visitation they received an
injection in the doses above mentioned. From this we see
that in all Mrs. B. received gr. 1/36 of atropine; Mr.
F. received gr. 7/180 of atropine; Mrs. R. received gr.
7/180 of atropine; Thos R. (fatal) received gr. 1/20 of
atropine; Mrs. F. (fatal) received gr. 1/20 of atropine.
The alkaloid failing to save the two that died I think
can be attributed to one of two causes, or probably both:
1. That the use of atropine was begun too late and not
used heroically enough.
2. That so much of the poison was taken up by the
system in these cases that it became too virulent
to counteract.
From the history of the cases I know they ate by far
the largest quantity. My opinion leans towards the first
probable cause I have mentioned.
Another fact worth stating here is that the pupils
never became affected by the administration of these
doses.